MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS
Model Number 106762
Medical Device Problem Codes Electrical Power Problem (2925); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/28/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient had many low voltage alarms as well as visible damage noted on the black power cable.The controller was exchanged and no plan for returning the controller was made.The alarms resolved with controller exchange and no alarms were heard on the new controller.A review of the log files revealed odd strings of low power advisory and power cable disconnects alarms.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported events of low voltage alarms, power cable disconnect alarms, and damage to the black power cable were confirmed via log file analysis and customer submitted photo.A review of the submitted log file contained data spanning approximately 3 days (25jul22 ¿ 27jul22 per timestamp).From 25jul22 at 9:46:06 to the end of the log file, while connected to batteries and the mobile power unit, atypical strings of power cable disconnect alarms intermittently activated due to rsoc voltages fluctuating outside the expected voltage range on both power cables.These events were coincident with atypical strings of low voltage alarms occurring on battery power throughout the log file.The alarms did not affect the controller¿s ability to operate the pump at the set speed.No other notable alarms were active in the log file.The heartmate ii system controller (s/n: (b)(4) was not returned for analysis.Visual inspection of the customer submitted photo revealed a tear in outer jacket of the black power cable exposing the underlying mesh shielding.No damage to the underlying wires can be observed.Provided information stated the low voltage and power cable disconnect alarms resolved following a controller exchange.A root cause for the reported events was unable to be conclusively determined; however, the damage to the power cable could have contributed to the reported alarms.Heartmate ii instructions for use, rev.C, section 7 entitled ¿alarms and troubleshooting¿ and heartmate ii patient handbook, rev.C, section 5 entitled ¿alarms and troubleshooting¿ addresses how to properly interpret and troubleshoot all system alarms, including low voltage and power cable disconnect alarms.Heartmate ii instructions for use, rev.C, section 8 entitled ¿equipment storage and care¿ and heartmate ii patient handbook, rev.C, section 6 entitled ¿caring for the equipment¿ addresses how to properly care for, maintain, and store the equipment for proper use.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.Device history records were reviewed and showed no deviations from manufacturing or qa specifications.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
HEARTMATE II SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key15158470
Report Number2916596-2022-12684
Device Sequence Number17423212
Product Code DSQ
UDI-Device Identifier00813024013013
UDI-Public00813024013013
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 08/03/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/19/2021
Device Model Number106762
Device Catalogue Number10005080
Device Lot Number6556265
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/28/2022
Initial Report FDA Received Date08/03/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured06/20/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age67 YR
Patient SexFemale
Patient Weight70 KG